• CALL (877) 659-4555 RECOVER NOW
Warning Signs, Symptoms and Side Effects of Kratom Abuse

Warning Signs, Symptoms and Side Effects of Kratom Abuse

Kratom is a relatively new drug in United States but it has a long established history of abuse in many other parts of the World. People have a misconception that the drug is safe as it has been in use as a herbal product for relieving the pain. However, the results of the research data are on the contrary. The drug has high addictive potential and can prove to be very harmful to the person. This has produced many advocates, supporting the ban on the drug in the US. Euphoric and pleasant feelings are associated with the use of the drug, which have led to its wide misuse by the people. Once the tolerance develops, the user craves for more of the drug at more frequent intervals. The body can soon become dependent on the drug and intense withdrawal symptoms begin to appear within a few hours duration when the drug is not consumed. Addiction can develop within a duration of few weeks, which then requires proper treatment in rehabilitation centers for recovery. There have been many reported cases of deaths due to overdose. As the mechanism of action of Kratom is similar to opiates, the overdose can be just as much lethal for the patient.

Signs and Symptoms of Kratom Abuse

The signs and symptoms of the drug abuse depend upon the dose of the drug taken by the person. Normally, doses less than 4 grams produce the mild symptoms and doses above it can produce the more severe symptoms. At very high doses, the sedative effects begin to appear and there is a risk of the person going into a state of coma or even dying.

Physical signs and symptoms

  • Nausea
  • Vomiting
  • Abdominal cramps
  • Muscle aches
  • Constipation
  • Insomnia
  • Fatigue

Psychosocial symptoms:

  • Oscillating moods
  • Intense anxiety
  • Emotional detachment
  • Emotional outbursts
  • Depressed mood

Cognitive Symptoms

  • Intense Cravings
  • Delusions
  • Hallucinations

Behavioral Symptoms

  • The addict fails to fulfill his responsibilities.
  • He stops enjoying his hobbies.
  • Unsuccessful attempts of stopping the drug.
  • He develops the secretive behavior.
  • Frequent aggressive and violent behaviors.
  • Keeps discovering more of the methods to attain drug.
  • He loses all the interest in social activities.
  • Excessive money is spent on buying the drug.
  • Erratic and socially inappropriate behaviors are developed.
  • The person continuously lies to the people around.
  • Becomes socially isolated.
  • All the focus is diverted towards gaining more of the drug.

Side Effects of Kratom Abuse:

There is a long list of side effects produce by Kratom abuse affecting all the body system and life aspects of the addict. The condition often becomes miserable and an immediate assistance is required to help the individual. The number of side-effects of the drug depends on the doses, frequency, and duration of the drug abuse.

Physical and psychological side effects of abuse:

  • Body aches
  • Runny nose
  • Fatigue
  • Weakness in limbs.
  • Nausea and vomiting
  • Intense cravings
  • Weight loss
  • Irritability
  • Anxiety
  • Hallucinations
  • Depression
  • Coma
  • Death

Behavioral and social side effects

  • Financial problem
  • Loss of job
  • Disturbed sleep patterns
  • Family conflicts
  • Disturbed relationship with people.
  • Legal problems
  • The risk of criminal acts.
  • Polysubstance abuse

Health Effects of Kratom abuse:

The effects of Kratom get initiated within few minutes after the drug has been consumed. The intensity and gravity of these effects depend on the dose of the drug. The data published by the Drug Enforcement Administration regarding the effects produced by Kratom is as follows:

At low doses

  • Alertness
  • Talkativeness
  • High energy levels
  • Increased Sociability

At higher doses

  • Nausea
  • Vomiting
  • Constricted pupils
  • Sweating
  • Itching
  • Sleepiness

Kratom Overdose and treatment:

Overdose on Kratom is a common emergency case. The stimulant and euphoric properties of the drug force the person to keep abusing the higher doses of the drug. Though larger doses of the drug are required for producing an overdose but there is no defined limit. A smaller dose can also lead to this condition if Kratom is taken in combination with other stimulants. Moreover, the genetic make-up of an individual, tolerance levels, and the duration of abuse also contribute towards setting the limit of overdose. Generally, it is assumed that the drug isn’t safe in any amount due to its high addictive potential. Many legal procedures are going on in the United States planning the ban on Kratom. The various signs of the Kratom overdose include:

Signs and Symptoms of Kratom Overdose:

  • Hypertension
  • Tachycardia
  • Agitation
  • Weakness
  • Irritability
  • Paranoia
  • Shallow breathing
  • Cold and clammy skin
  • Cyanosis
  • Seizures
  • Coma

The effects produced by Kratom overdose are similar to the ones produced by other opioid overdoses. The higher doses of the drug act on the respiratory centers to depress the rate of breathing. The body enters into the state of hypoxia which can lead to the death of various tissues in the body. It is an emergency condition and the treatment should be initiated without any delay. The first step is to secure the airway of the patient, look for the pulse and temperature. In the case of depressed respiratory rate and slow or absent pulse, CPR should be continued unless the proper medical assistance is available. In the hospital settings, many intense procedures are applied to treat the overdose. The respiratory rate and the blood circulation are maintained. Stomach wash is done to remove the drug residuals from the body. Fluids and accurate electrolyte solutions are given to the patient. There is no specific antidote for Kratom. However, different medicines are administered to reverse the effect of the drug. Intense monitoring of the patient is a prerequisite for a safe recovery. The delay of even a few minutes can lead to the permanent brain damage. It is an irreversible damage which can make a person to enter in a vegetative state, coma, or death. Proper counseling services should be arranged for the patients after the initial medical treatment of the overdose.